Inventiones mathematicae

, Volume 203, Issue 1, pp 303–331 | Cite as

Terminal valuations and the Nash problem

  • Tommaso de Fernex
  • Roi Docampo


Let \(X\) be an algebraic variety of characteristic zero. Terminal valuations are defined in the sense of the minimal model program, as those valuations given by the exceptional divisors on a minimal model over \(X\). We prove that every terminal valuation over \(X\) is in the image of the Nash map, and thus it corresponds to a maximal family of arcs through the singular locus of \(X\). In dimension two, this result gives a new proof of the theorem of Fernández de Bobadilla and Pe Pereira stating that, for surfaces, the Nash map is a bijection.

Mathematics Subject Classification

Primary 14E18 Secondary 14E30 14J17 



We are very grateful to Javier Fernández de Bobadilla for many conversations and for bringing to our attention an error in an earlier version of this paper. We thank Lawrence Ein and Shihoko Ishii for useful discussions, and the referees for their careful reading of the paper and their relevant comments.


  1. 1.
    Birkar, C., Cascini, P., Hacon, C.D., McKernan, J.: Existence of minimal models for varieties of log general type. J. Am. Math. Soc. 23(2), 405–468 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    de Fernex, T., Ein, L., Mustaţă, M.: Log canonical thresholds on varieties with bounded singularities, Classification of algebraic varieties, EMS Ser. Congr. Rep., Eur. Math. Soc., Zürich, pp. 221–257 (2011)Google Scholar
  3. 3.
    de Fernex, T.: Three-dimensional counter-examples to the Nash problem. Compos. Math. 149(9), 1519–1534 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Denef, J., Loeser, F.: Germs of arcs on singular algebraic varieties and motivic integration. Invent. Math. 135(1), 201–232 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ein, L., Mustaţă, M.: Jet schemes and singularities, Algebraic geometry—Seattle 2005. Part 2, Proc. Sympos. Pure Math., vol. 80, Am. Math. Soc., Providence, RI, pp. 505–546 (2009)Google Scholar
  6. 6.
    Fernández de Bobadilla, J., Pe Pereira, M.: The Nash problem for surfaces. Ann. Math. (2) 176(3), 2003–2029 (2012)Google Scholar
  7. 7.
    Fernández de Bobadilla, J., Pereira, M.P.: Curve selection lemma in infinite dimensional algebraic geometry and arc spaces. arXiv:1201.6310
  8. 8.
    Fernández de Bobadilla, J.: Nash problem for surface singularities is a topological problem. Adv. Math. 230(1), 131–176 (2012)Google Scholar
  9. 9.
    Fulton, W.: Introduction to toric varieties. Annals of Mathematics Studies, vol. 131. Princeton University Press, Princeton, NJ (1993). The William H. Roever Lectures in GeometryGoogle Scholar
  10. 10.
    González Pérez, P.D.: Bijectiveness of the Nash map for quasi-ordinary hypersurface singularities. Int. Math. Res. Notices IMRN 2007, Art. ID. rnm076. doi: 10.1093/imrn/rnm076
  11. 11.
    Grothendieck, A.: Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. III. Inst. Hautes Études Sci. Publ. Math. 28, 255 (1966) (French)Google Scholar
  12. 12.
    Hacon, C.D., Mckernan, J.: On Shokurov’s rational connectedness conjecture. Duke Math. J. 138(1), 119–136 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ishii, S.: Maximal divisorial sets in arc spaces. Algebraic geometry in East Asia-Hanoi 2005, Adv. Stud. Pure Math. vol. 50, Math. Soc. Japan, Tokyo, pp. 237–249 (2008)Google Scholar
  14. 14.
    Ishii, S., Kollár, J.: The Nash problem on arc families of singularities. Duke Math. J. 120(3), 601–620 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ishii, S.: Arcs, valuations and the Nash map. J. Reine Angew. Math. 588, 71–92 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ishii, S.: The local Nash problem on arc families of singularities. Ann. Inst. Fourier (Grenoble) 56(4), 1207–1224 (2006). (English, with English and French summaries)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Johnson, J.M., Kollár, J.: Arc spaces of \(cA\)-type singularities. J. Singul. 7, 238–252 (2013)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Kollár, J., Mori, S.: Birational geometry of algebraic varieties. Cambridge Tracts in Mathematics, vol. 134, Cambridge University Press, Cambridge (1998). With the collaboration of C. H. Clemens and A. Corti; Translated from the 1998 Japanese originalGoogle Scholar
  19. 19.
    Lejeune-Jalabert, M.: Arcs analytiques et résolution minimale des surfaces quasihomogènes, Séminaire sur les Singularités des Surfaces, (Palaiseau, France, 1976/1977), Lecture Notes in Math., vol. 777, Springer, Berlin, pp. 303–332 (1980) (French)Google Scholar
  20. 20.
    Lejeune-Jalabert, M., Reguera, A.J.: Exceptional divisors that are not uniruled belong to the image of the Nash map. J. Inst. Math. Jussieu 11(2), 273–287 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Leyton-Alvarez, M.: Familles d’espaces de \(m\)-jets et d’espaces d’arcs. arXiv:1404.1414
  22. 22.
    Lipman, J.: Rational singularities, with applications to algebraic surfaces and unique factorization. Inst. Hautes Études Sci. Publ. Math. 36, 195–279 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Nash, J.F. Jr.: Arc structure of singularities. Duke Math. J. 81(1), 31–38. A celebration of John F. Nash, Jr (1995) (1996)Google Scholar
  24. 24.
    Plénat, C., Popescu-Pampu, P.: Families of higher dimensional germs with bijective Nash map. Kodai Math. J. 31(2), 199–218 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Reguera, A.J.: A curve selection lemma in spaces of arcs and the image of the Nash map. Compos. Math. 142(1), 119–130 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of UtahSalt Lake CityUSA
  2. 2.Instituto de Matemática e EstatísticaUniversidade Federal FluminenseNiteróiBrasil

Personalised recommendations